MAUDE Adverse Event Report: ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER

ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER
Catalog Number B1080-040
Medical Device Problem Codes Difficult to Remove (1528); Material Rupture (1546); Improper or Incorrect Procedure or Method (2017); Difficult to Advance (2920)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Swelling/ Edema (4577)
Date of Event 10/16/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H6: medical device problem code 2017 - excessive force.Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.
 
Event or Problem Description
It was reported that the procedure was to treat a lesion in the common femoral artery (cfa) with 91% stenosis, heavy calcification and no tortuosity.The 8.0x40mm armada 35 balloon dilatation catheter (bdc) was advanced with slight resistance with the anatomy and ruptured during the first inflation at 6 atmospheres (atms).Upon removal, the balloon got stuck on the guide wire and excessive force was applied removing the guide wire and bdc as a single unit.Enlargement of the access site and hemorrhage were noted and was treated by manual compression.Hemostasis was obtained after 15 minutes and there was a delay in the procedure of 30 minutes.The patient is under observation and will have another operation in order to treat the initial lesion.No additional information was provided.
 
Additional Manufacturer Narrative
Visual inspection was performed on the returned device.The reported balloon rupture was confirmed.The reported difficulty to advance could not be replicated in a testing environment as it was based on operational circumstances.The reported difficulty to remove could not be replicated in a testing environment due to the condition of the returned device.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other similar incidents and/or complaints from this lot.The reported patient effect of hemorrhage/blood loss/bleeding is listed in the percutaneous transluminal angioplasty (pta) catheter, armada 35 / armada 35 ll, global, instruction for use as a known patient effect.It was reported by the account that the excessive force was applied to remove the device.It should be noted that the percutaneous transluminal angioplasty catheter (pta), armada 35/ armada 35ll global, ce, instruction for use states: maintaining a vacuum in the balloon, withdraw the catheter.Note: gentle counterclockwise twisting motion of the balloon may ease withdrawal through the sheath or from the percutaneous entry site.If the balloon cannot be withdrawn through the sheath, withdraw the catheter and sheath as one unit.In this case, the physician did not follow the instructions for use.Instead of using gentle counterclockwise twisting motion to remove the device, force was applied.Returned device analysis noted that the balloon and inner member were returned separated.In this case, it is likely that the noted separation resulted from handling of the device with excessive force during removal.The investigation determined the reported difficulty advancing the device, balloon rupture, delay to treatment/therapy and unexpected medical intervention appear to be related to operational context; however, a conclusive cause for the reported difficulty removing the device could not be determined.A conclusive cause for the reported patient effects of hemorrhage/blood loss/bleeding and swelling/edema and the relationship to the device, if any, cannot be determined.There is no indication of a product quality issue with respect to design, manufacture or labeling of the device.

Brand Name
ARMADA 35 PTA CATHETER
Common Device Name
PERIPHERAL DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key18078667
Report Number2024168-2023-12300
Device Sequence Number6789123
Product Code LIT
UDI-Device Identifier08717648154867
UDI-Public08717648154867
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K111899
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2026
Device Catalogue NumberB1080-040
Device Lot Number30202G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/16/2023
Supplement Date Received by Manufacturer12/20/2023
Initial Report FDA Received Date11/06/2023
Supplement Report FDA Received Date01/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/02/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
0.035 GUIDE WIRE; 6FR SHEATH
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown